Drought, Osage
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Osage forecast zone
- Reported by
- Official NWS Observations
One half to three inches of precipitation fell across eastern Oklahoma during February, corresponding to as little as 25 percent of normal average precipitation for the month to as much as 150 percent of normal average precipitation for the month. As a result of this precipitation, long-term drought conditions improved from severe (D2) conditions to moderate (D1) conditions during the month…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
One half to three inches of precipitation fell across eastern Oklahoma during February, corresponding to as little as 25 percent of normal average precipitation for the month to as much as 150 percent of normal average precipitation for the month. As a result of this precipitation, long-term drought conditions improved from severe (D2) conditions to moderate (D1) conditions during the month across portions of Pushmataha and Choctaw Counties. Severe (D2) drought conditions persisted across portions of Osage and Washington Counties. Monetary damage estimates as a result of the drought were not available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 31, 10:33 PM CST, 1 hour 27 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1033 PM CST Wed Jan 31 2024 ...New AVIATION... .SHORT TERM... (The rest of tonight) Issued at 932 PM CST Wed Jan 31 2024 Forecast is on track this evening. A few typically colder locations have cooled quickly this evening, however increasing cloud cover overnight should help slow the overnight fall. Updated forecast will incorporate observed trends otherwise only minor adjustments. && .LONG TERM... (Tonight through Wednesday) Issued at 200 PM CST Wed Jan 31 2024 Breezy conditions will continue tonight keeping temperatures warmer. Low temperatures will bottom out in the 40s for most locations. A shortwave trough will move through the area tomorrow morning, possibly resulting in a few showers, but the dry lower levels will mostly preclude any rainfall reaching the surface. The thermal profile of the lower atmosphere will not be much different than today so another warm day is anticipated, but cloud cover (and maybe a few sprinkles) should keep temperatures down a little bit. In general, high temperatures will range from 65-70F. NBM probabilities show a 30-40% chance of reaching 70F in eastern OK, and 5-10% in northwest AR. Our next weather system will begin to impact the area Friday as a deep closed upper level low moves into western OK/TX. Strong high pressure will remain to the northeast of the area. This will funnel moist and somewhat unstable air across the forecast area, with widespread precipitation developing Friday night or Saturday morning. The EPS has specific humidity in the lower atmosphere in the 90-95th percentile, with pockets of up to the 99th percentile. Similarly, EPS IVT is in the 90-95th percentile for this time of year. No matter how you look at it, an anomalously wet airmass. Model forecast soundings indicate sufficient instability for convection, so a 20-40% of thunderstorms was included in the forecast. Severe weather is not expected. The upper level low will begin to elongate and shift southeast with time, maintaining the moist upper level flow into Sunday. Accordingly, widespread moderate to heavy precipitation may continue for much of this period. Pops were increased to 70-90% for most areas during this period. The surface low will finally shift southeast of the area during the day Sunday, with one final round of precipitation ending by Monday morning. It's entirely possible that some areas could see 48-60 hours of nearly continuous precipitation, though most areas will see some breaks. Rain totals are expected to range from 3/4" in parts of northwest AR to as much as 2" in parts of southeast OK. NBM probabilities show a 60-70% chance of at least 1" for all of eastern OK and west- central AR, dropping to 30-40% for northwest AR. The EPS EFI for precip has values of 0.7 to 0.8 for much of eastern OK during this period with a SOT of 0 to 1, indicating a somewhat unusual event. Considering the nearly stationary nature of the rain over the area, but also with a few embedded storms, localized higher totals may be realized in a few locations. River rises are expected, with the Poteau, Illinois, and Tahlequah rivers possibly approaching minor flood stage. Behind the system, there is strong ensemble support for the weather to remain dry into the middle of next week with high temperatures climbing from the 50s back to the lower 60s. && .AVIATION... (06Z TAFS) Issued at 1032 PM CST Wed Jan 31 2024 VFR conditions will continue for the entire forecast period. South winds will gust over 20 knots at times during the day Thursday except at KFSM. && .PRELIMINARY POINT TEMPS/POPS... TUL 47 69 49 65 / 0 10 0 10 FSM 40 67 47 66 / 0 0 0 10 MLC 47 69 51 66 / 0 10 0 10 BVO 42 68 44 65 / 0 10 0 0 FYV 42 66 47 64 / 0 0 0 10 BYV 40 64 47 64 / 0 0 0 10 MKO 44 67 49 64 / 0 0 0 10 MIO 44 65 47 65 / 0 10 0 10 F10 46 68 50 65 / 0 10 0 10 HHW 43 67 49 66 / 0 10 0 20 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...07 LONG TERM....06 AVIATION...05
Hazardous Weather Outlook National Weather Service Tulsa OK 504 PM CST Wed Jan 31 2024 ARZ001-002-010-011-019-020-029-OKZ049-053>076-011115- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 504 PM CST Wed Jan 31 2024 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. No hazardous weather is expected at this time. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. THURSDAY...High Wind Potential. FRIDAY...Thunderstorm and High Wind Potential. SATURDAY...Thunderstorm and Heavy Rain Potential. SUNDAY and MONDAY...High Wind Potential. TUESDAY...No Hazards. EXTENDED DISCUSSION... The next storm system will impact the region late this week and into the weekend. Widespread showers and scattered thunderstorms are likely Friday night and into Saturday. Locally heavy rainfall is expected, with a medium to high chance of storm total amounts from 1 to 3 inches across eastern Oklahoma and northwest Arkansas. Rain chances decrease by early next week as the system shifts east of the region. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161997, 1161998, 1161999, 1162000.